Hail, Arapahoe
- When
- May 18, 12:07 PM MST to 12:09 PM MST
- Where
- Arapahoe County, 1.74 mi SW of Arapahoe Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.620, -104.710
Report from Mping.
Four tornadoes occurred just to the south and east of metro Denver in the early afternoon of Sunday, May 18th. The first tornado that produced damage in northwest Elbert County was an uncharacteristically strong landspout, as well as the last tornado that occurred northeast of Bennett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Four tornadoes occurred just to the south and east of metro Denver in the early afternoon of Sunday, May 18th.
The first tornado that produced damage in northwest Elbert County was an uncharacteristically strong landspout, as well as the last tornado that occurred northeast of Bennett. The other two tornadoes were more strongly associated with a parent thunderstorm, known as a supercell.
The first is for the initial tornado, rated EF2, in and near the Elkhorn neighborhood of extreme northwest Elbert County, Colorado. The second is an EF1 that occurred south|of Manila Village. The third and fourth tornadoes were both ranked EF2. These tornadoes tracked just to the west and north of Bennett, Colorado. They were two separate tornadoes, and were both on the ground at the same time between 140 pm and 146 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 18, 11:14 AM MST, 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 1214 PM MDT Sun May 18 2025 .KEY MESSAGES... - Severe thunderstorms expected this afternoon, focused across the northeast plains, with large hail and isolated tornadoes the primary threats. - Cooler and windy with more showers/storms Monday and possibly Tuesday, but a much lower severe threat. - Winter weather returns to the high country through Monday, with a Winter Weather Advisory in effect for the higher mountain elevations. && .UPDATE... Issued at 1004 AM MDT Sun May 18 2025 Today's forecast continues to remain largely on track. The approaching shortwave trough has finally made its way into western Colorado as seen in satellite water vapor imagery. 12Z upper-air maps show a 300 mb jet streak pushing into south central Colorado that is expected to continue sliding northeast throughout the day, becoming a catalyst for this afternoon/evenings severe storm threat. Surface observations show a 999 mb surface low has formed over southeastern Colorado, and Gulf Moisture is being pulled into the eastern plains, where dewpoints are steadily climbing into the upper 40s to low 50s. This morning's cloud cover is slowly clearing from SW to NE, and a Denver Cyclone is in place just north of DIA. Hi-res guidance continues to show convection develop along a convergence zone in or near Denver this afternoon. With the cyclone now bringing WNW to NW winds into the Denver area, and ACARS soundings showing MLCAPE values beginning to increase, the pieces are falling into place for storms to initiate by early afternoon. Forecast soundings continue to show an environment conducive to significant sized hail (2"+), severe wind gusts of greater than 60 mph, and potential for a few EF2 tornadoes across our far northeastern corner counties, with lower end severe hazards possible as far west as the northern portion of the urban corridor. UPDATE Issued at 148 AM MDT Sun May 18 2025 All in all the forecast remains on track, with reasonably high confidence in the quick development of strong to severe thunderstorms this afternoon. The setup isn't without a failure mode however, as we're already seeing ample low stratus filling in across the plains with the advection of Gulf moisture fueled by developing low-level cyclogenesis. Still, a majority of guidance dissipates the cloud cover in time to erode the cap and allow for good upscale growth of convection as it treks into the northern plains, but it'll be worth keeping an eye on. The environment would support discrete supercells with large hail being the biggest threat, but fairly low LCLs and favorable SRH will also present potential for isolated tornados in our northeast corner later this afternoon and into early evening. With little in the way of notable trends in model guidance overnight, only minor touch-ups were performed to the forecast grids. && .DISCUSSION /Through Saturday/... Issued at 402 PM MDT Sat May 17 2025 Scattered showers and some weak thunderstorm chances will persist through the evening tonight, diminishing from west to east across the forecast area. Mild temperatures are expected across the plains tonight, ranging from the low to upper 40s, with 30s on tap for the mountain valleys. Southwesterly flow aloft will increase overnight tonight ahead of an approaching upper-level shortwave. At the surface, lee cyclogenesis will deepen throughout the day Sunday, with its center dropping to ~992 mb along the CO/KS border by early evening. Gulf moisture will be advected into northeastern Colorado as it wraps around the surface low, with dewpoints nearing 60F on the east side of an eastward propagating dryline by the afternoon. SPC has upgraded the northeastern corner of the state to an Enhanced Risk for severe weather for tomorrow, with large hail being the main threat, but severe winds and a few tornadoes can't be ruled out. With forecast soundings showing MUCAPE approaching 2000 J/kg, effective bulk shear topping 50 kts, and mid-level lapse rates near 9C/km, this environment would support supercells capable of producing significant (2"+) sized hail. Meanwhile in the mountains, winter weather will return to our highest elevations and increase in intensity through the day. With the height of the snowfall expected in the warmest portion of the day, accumulations will likely remain on grassy surfaces, but some of the higher mountain passes may see some slick travel conditions develop during the heaviest snowfall. With 4 to 8 inches expected, mainly for elevations above 10,000 feet, we have gone ahead and issued a Winter Weather Advisory beginning Sunday at 6 AM and continuing through Monday at 6 AM for Rabbit Ears Pass, Summit County, Mosquito Range, and the Indian Peaks. The main changes made to the NBM reside in the first half of the week. As the midnight shift mentioned, PoPs were very heavy across the plains on Monday on the latest NBM output. I went ahead and trended downward, keeping the greater chances of precipitation along the Palmer Divide where northerly flow behind a cold front will keep upslope in place, and lowered them south of the Cheyenne Ridge where downsloping conditions will reside. Should still see a chance for some rain showers and scattered storms across the forecast area as the aforementioned shortwave trough axis moves across the region. Drier conditions are expected to return on Tuesday as some weak ridging develops over the Rockies. A disturbance just to the north may initiate some afternoon showers or storms over the northern mountains, but the plains will largely remain dry. A warming trend will also begin on Tuesday, and by mid to late week, we should see some 80s return to the lower elevations. && .AVIATION /18Z TAFS through 18Z Monday/... Issued at 1157 AM MDT Sun May 18 2025 Cumulus are beginning to build along the Palmer Divide after clearing skies through the morning have allowed for sufficient surface heating to take place. Convection is still on track to begin near the TAF sites within the next hour or so. Expecting convection to persist through the early evening, with showers remaining in the vicinity through late tonight. Winds will be VRB and gusty as storms pass and may have some outflows to contend with from stronger storms to the northeast later on tonight, but still expecting a return to drainage by around 7-8Z. Winds are expected to transition to the north tomorrow morning, with another chance for showers or weak convection to develop by early tomorrow afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM MDT Monday for COZ031-034. && UPDATE...Bonner DISCUSSION...Bonner AVIATION...Bonner
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Sun May 18 2025 COZ030>051-191715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Sun May 18 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop early this afternoon, mainly near and north of I-70, and strengthen as they move northeast through the afternoon and evening. Some of these are expected to become severe, with large and damaging hail being the most significant threat, along with the potential for isolated tornadoes. Localized strong wind gusts and minor flooding cannot be ruled out either. The greatest threat for severe weather will be focused across the northeast plains through mid-evening, particularly in Logan, Sedgwick, Phillips, and Northern Washington Counties. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few generally weak showers and thunderstorms will be possible Monday afternoon, with lesser but still non zero potential on Tuesday. Otherwise, no hazardous weather conditions are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however spotters are encouraged to report any severe weather to the National Weather Service.
The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
9 hail, 8 thunderstorm wind, 4 tornado. Local standard time, as filed.
Report from Mping.
Quick moving and rain wrapped tornado swept through Elk Horn Ranch in extreme northern Elbert County before moving into Arapahoe County and lifting. Numerous homes were damaged.
Report from Mping.
Report from Mping.
Tornado touched down off of Manila Road in the Arapahoe County side of Bennet, CO and quickly moved north-northeast before lifting. Several properties were damaged.
Report from Mping.
Larger tornado touched down just south of I-70, captured as a dusty cone tornado on a CDOT web camera, before entering into Bennett in Adams County Colorado where it produced EF2 damage to numerous properties. The tornado made a jog to the east and then lifted just north of 38th Ave.
The largest of the 4 tornadoes on May 18th touched down near 48th and Highway 79 and moved north-northeast over the next 10-minutes. The largest swath of damage occurred just east of Provost Rd where a large barn/workshop was completely destroyed. The tornado then jogged eastward and then looped by to the north where it lifted.
Report from Mping.
Report from Mping.
Report from Mping.
Picture of 1 inch hail on Twitter.
Station KIOW 2 miles northwest of Pawnee Buttes.
Half inch to one inch hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251243, 1298717, 1251244, 1251245, 1251253, 1298719, 1251246, 1298721, 1298722, 1251254, 1251247, 1251248, 1251255, 1251256, 1251249, 1251250, 1251257, 1251258, 1251252, 1251259, 1251260.